Alert archive / Utah / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 37, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Sep 21, 2014, 5:00 PM MDT for Garfield County, Utah. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 21, 2014, 5:00 PM MDT (23:00 UTC)
- Expired
- Sep 21, 2014, 5:24 PM MDT
- In force
- 24 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
County Garfield County, UT
The radar
The Cedar City radar (KICX), 82 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.0 hours before the alert went out and 286 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 399 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 742 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
671 WUUS55 KSLC 212300 SVRSLC UTC017-220000- /O.NEW.KSLC.SV.W.0037.140921T2300Z-140922T0000Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 500 PM MDT SUN SEP 21 2014 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN GARFIELD COUNTY IN UTAH... * UNTIL 600 PM MDT * AT 458 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES EAST OF BRYCE CANYON NATIONAL PARK...OR 23 MILES WEST OF ESCALANTE...AND MOVING NORTH AT 30 MPH. GOLF BALL SIZED HAIL WAS REPORTED IN CANNONVILLE WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... ANTIMONY AND TROPIC. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH AND/OR LARGE HAIL AT LEAST ONE INCH IN DIAMETER. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 3757 11192 3759 11215 3814 11217 3814 11166 TIME...MOT...LOC 2258Z 186DEG 24KT 3769 11203 $$ LV
1 follow-up statement
923
WWUS55 KSLC 212324
SVSSLC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
524 PM MDT SUN SEP 21 2014
UTC017-212333-
/O.CAN.KSLC.SV.W.0037.000000T0000Z-140922T0000Z/
GARFIELD UT-
524 PM MDT SUN SEP 21 2014
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN GARFIELD COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3757 11192 3759 11215 3814 11217 3814 11166
TIME...MOT...LOC 2318Z 186DEG 24KT 3786 11201
$$
LVWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 4:12 PM MDT, 48 minutes earlier.
Area forecast discussion, Sep 21, 4:12 PM MDT, 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 412 PM MDT SUN SEP 21 2014 .SYNOPSIS...AN UPPER LOW WILL LIFT NORTHEAST ACROSS THE GREAT BASIN TODAY THROUGH TONIGHT THEN MOVE OFF TO THE NORTHEAST MONDAY. HIGH PRESSURE WILL FOLLOW FOR MID WEEK. && .DISCUSSION...A LOW PRESSURE SYSTEM NUDGED NORTHEAST TODAY THROUGH THE GREAT BASIN...USHERING A VERY MOIST AIRMASS FROM SOUTHERN THROUGH NORTHERN UTAH. MANY AREAS SAW PRECIPITATION AMOUNTS NEAR AN INCH...WITH RADAR ESTIMATES ABOVE AN INCH IN SEVERAL SOUTHERN AND CENTRAL LOCALES. THOUGH ISOLATED CONVECTION PLAGUED THE SOUTHERN THIRD OF UTAH EARLIER TODAY...SUFFICIENT CLOUD COVER REMAINED ACROSS THE STATE TO SUPPRESS CONVECTIVE ACTIVITY IN MOST OF THE STATE THIS AFTERNOON. MOST PRECIP AS WELL AS THE ISOLATED THUNDERSTORMS CURRENTLY POPPING IN SOUTHERN UTAH SHOULD DIMINISH AFTER SUNSET THIS EVENING...WITH SOME LINGERING ACTIVITY STREAMING NORTHEAST FROM NEVADA ACROSS THE WEST DESERT. THE LOW WILL SHIFT EASTWARD ON MONDAY...MAINTAINING A MOIST BOUNDARY LAYER AND PROMOTING LINGERING SHOWERS IN NE UTAH. EXPECTING SHOWERS TO REGENERATE ACROSS THE NORTH AS THE LOW PASSES THROUGH UTAH...WITH ENOUGH DYNAMICS TO SUPPORT ISOLATED THUNDERSTORMS OVER THE HIGHER TERRAIN. THE ACTION QUIETS DOWN BY MONDAY EVENING AS A HIGH PRESSURE RIDGE MOVES IN AND AMPLIFIES THROUGH MIDWEEK...RAMPING TEMPERATURES BACK ABOVE CLIMO STATEWIDE. MODELS AGREE ON THE PRESENCE OF A DEEP LOW MAKING ITS APPROACH TOWARD UTAH THURSDAY INTO THE EARLY WEEKEND...THOUGH TIMING AS WELL AS EXTENT OF PRECIP AND COOLING REMAIN DISPARATE. HAVE LEANED TOWARD THE SLIGHTLY WARMER AND QUICKER GFS SOLUTION AT THIS POINT. WINDS ARE EXPECTED TO INCREASE SIGNIFICANTLY THURSDAY INTO FRIDAY AHEAD OF A SIGNIFICANT COLD FRONT. && .AVIATION...WINDS AT KSLC ARE EXPECTED TO REMAIN PREDOMINANTLY SOUTHERLY THROUGH THE EVENING...BUT MAY BE INFLUENCED BY OUTFLOW AT TIMES FROM PASSING SHOWERS RESULTING IN VARIABLE WIND DIRECTIONS. OCCASIONAL SHOWERS...WITH A 30 PERCENT OF A THUNDERSTORM...WILL CONTINUE TO IMPACT THE TERMINAL THROUGH THE EVENING...WITH THE MOST LIKELY TIMEFRAME COMING BETWEEN 01-06Z. BRIEF MVFR CONDITIONS WILL BE POSSIBLE WITH THE HEAVIEST SHOWERS. && .FIRE WEATHER...WITH DEEP MOISTURE IN PLACE...THE REMINDER OF TODAY WILL BE THE MOST WIDESPREAD CHANCE OF RAINFALL AS A WEAKENING STORM SYSTEM CROSSES THE EASTERN GREAT BASIN. LOCALLY HEAVY RAINFALL AND COPIOUS LIGHTNING ARE EXPECTED. THIS PATTERN WILL BRING EXPANSIVE CLOUD COVER...RAISING HUMIDITY LEVELS AND COOLING TEMPERATURES. CONVECTION LINGERS TOMORROW ACROSS THE NORTH AND EAST...DECAYING FOR GOOD TOMORROW EVENING. A WARMING AND DRYING TREND WILL BEGIN TOMORROW ACROSS THE SOUTHWEST AND BE IN PLACE ACROSS THE ENTIRE REGION THROUGH MID WEEK AS A RIDGE OF HIGH PRESSURE AMPLIFIES OVERHEAD. THERE REMAINS UNCERTAINTY REGARDING THE TIMING OF A STRONG COLD FRONT LATE IN THE WEEK. CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE AHEAD OF THE COLD FRONT WITH STRONG GUSTY SOUTH WINDS DEVELOPING...BEFORE CONVECTIVE CHANCES ONCE AGAIN INCREASE NEXT WEEKEND. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && PUBLIC...VERZELLA FIRE WEATHER...ROGOWSKI AVIATION...SEAMAN FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Sep 21, 5:27 AM MDT, 11 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 527 AM MDT SUN SEP 21 2014 UTZ001>016-019>021-517-518-WYZ021-221200- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 527 AM MDT SUN SEP 21 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL BE FAIRLY NUMEROUS ACROSS THE OUTLOOK AREA TODAY. STORMS WILL BEGIN TO TAPER OFF FROM THE SOUTHWEST LATE THIS AFTERNOON WITH THIS TREND CONTINUING INTO TONIGHT. LOCAL HEAVY RAINFALL WILL BE POSSIBLE WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SHOWERS AND ISOLATED THUNDERSTORMS WILL BE MOSTLY CONFINED TO THE NORTHEASTERN HALF OF THE OUTLOOK AREA MONDAY AND WILL END MONDAY EVENING. WARM DRY CONDITIONS ARE EXPECTED TUESDAY AND WEDNESDAY. SOUTH WINDS WILL DEVELOP THURSDAY AND BECOME GUSTY ACROSS THE WESTERN OUTLOOK AREA THURSDAY AFTERNOON. THESE WINDS WILL SPREAD INTO THE EASTERN OUTLOOK AREA ON FRIDAY AND CONTINUE OVER THE WEST. SHOWERS AND THUNDERSTORMS COULD RETURN TO THE OUTLOOK AREA BY THE END OF THE WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
In the hours before
Special weather statement, Sep 21, 3:31 PM MDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
331 PM MDT SUN SEP 21 2014
UTZ020-518-212215-
SOUTH CENTRAL UTAH UT-SOUTHERN UTAH MOUNTAINS UT-
331 PM MDT SUN SEP 21 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL KANE COUNTY UNTIL
415 PM MDT...
AT 328 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 24 MILES EAST OF KANAB...MOVING NORTH AT 25 MPH.
PENNY TO NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE.
THIS STORM WILL CROSS HIGHWAY 89 A AND MOVED INTO THE VERMILLION
CLIFFS AREA OF THE GRAND STAIRCASE-ESCALANTE NATIONAL MONUMENT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY
BUILDING.
&&
LAT...LON 3702 11221 3705 11221 3737 11217 3731 11177
3700 11197 3700 11213
TIME...MOT...LOC 2128Z 191DEG 22KT 3708 11208The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 21, 3:31 PM MDT | Special Weather Statement | SLC | Kane | 44 min |
| Sep 21, 4:22 PM MDT | Severe Thunderstorm Warning | SLC | Garfield, Kane | 38 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.